Viagra is no talk just sex: Drug causes deafness | world | Hindustan Times
Today in New Delhi, India
Dec 04, 2016-Sunday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Viagra is no talk just sex: Drug causes deafness

world Updated: May 20, 2010 00:35 IST

PTI
Highlight Story

Men who regularly take impotence drug Viagra may be at increased risk of long-term hearing loss. According to the study, men who take such erectile dysfunction drugs, called phosphodiesterase type 5 inhibitors (PDE-5i), are twice as likely to suffer from hearing loss than those who don't use such drugs.

Study researcher Gerald McGwin, a professor of epidemiology in the University of Alabama at Birmingham School of Public Health, said the results suggested that the current government warning regarding hearing loss and the use of PDE-5i medications, which include Viagra, Cialis and Levitra, is warranted. Following several case studies that linked PDE-5i use and sudden hearing loss, the US Food and Drug Administration in 2007 announced labelling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed.

The latest research is the first epidemiological study to evaluate the relationship between PDE-5i drugs and long-term hearing loss.

However, the study only shows an association, and not a direct cause-effect link, and more research is needed to back up the findings. The work also has several shortcomings, including the fact that those who took these drugs could have pre-existing conditions that might also contribute to hearing loss.